Indiana, 2014

Damaging Wind in Indiana, September 10, 2014

September 10, 2014 · NWS ILN · 1 event in 1 county or zone

A weakening line of thunderstorms ahead of an approaching cold front moved into the region during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weakening line of thunderstorms ahead of an approaching cold front moved into the region during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 10, 9:42 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 10, 9:42 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 PM EDT WED SEP 10 2014

.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM LIFTING UP ACROSS THE GREAT
LAKES TONIGHT WILL HELP PUSH AN ASSOCIATED COLD FRONT DOWN THROUGH
THE OHIO VALLEY TONIGHT INTO THURSDAY MORNING. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT WITH
LOCALLY HEAVY RAIN POSSIBLE. HIGH PRESSURE AND DRIER CONDITIONS
WILL BUILD INTO THE AREA THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...UPDATED TO EXPAND FFA FARTHER SOUTH...
A SOLID LINE OF THUNDERSTORMS HAS COME TOGETHER AHEAD OF AN
APPROACHING COLD FRONT...STRETCHING FROM SOUTHERN ILLINOIS ACROSS
CENTRAL INDIANA AND INTO NORTHERN OHIO. THIS LINE HAS BEEN SAGGING
SLOWLY SOUTHEAST AS INDIVIDUAL CELLS WITHIN THE LINE HAVE BEEN
PROGRESSING MORE EASTERLY. A SECONDARY AREA OF PCPN MOVING ACROSS
FAR SOUTHERN ILLINOIS AND INTO SOUTHWEST INDIANA IS ASSOCIATED
WITH A WEAK WAVE THAT WILL RIDE EAST ALONG THE FRONT
OVERNIGHT...LIKELY SLOWING UP THE SOUTHEAST PUSH OF THE FRONT.
THIS SHOULD ALLOW FOR THE PCPN TO CONTINUE TO CONGEAL AS IT WORKS
EAST INTO OUR AREA THROUGH THE OVERNIGHT HOURS. WITH PWS
INCREASING INTO THE 2 TO 2.5 INCH RANGE...PERIODS OF VERY HEAVY
RAIN WILL BE POSSIBLE. THE SEVERE THREAT APPEARS TO BE WANING AS
THE BETTER INSTABILITY IS GENERALLY WEST OF OUR AREA AND IT SHOULD
CONTINUE TO DECREASE AS WE PROGRESS THROUGH THE NIGHT.
HOWEVER...LOW LEVEL WIND PROFILES REMAIN IMPRESSIVE WHICH WOULD
STILL SUPPORT A LOW END SEVERE THREAT IF ANY STRONGER UPDRAFTS CAN
MAKE IT INTO OUR WESTERN AREAS OVER THE NEXT FEW HOURS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL PUSH SOUTH OF THE AREA THURSDAY MORNING WITH
PCPN TAPERING OFF AS DRIER AIR WORKS IN FROM THE NORTHWEST. SURFACE
HIGH PRESSURE AND A COOLER AIRMASS WILL THEN BUILD INTO THE AREA
THURSDAY NIGHT INTO FRIDAY. EXPECT HIGHS ON FRIDAY ONLY RANGING
FROM THE MID TO UPPER 60S ACROSS THE NORTHWEST TO THE LOWER 70S IN
THE SOUTHEAST. A WEAK UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE
SOUTHERN GREAT LAKES FRIDAY NIGHT. THIS COULD RESULT IN A STRAY
SHOWER OR TWO ACROSS OUR FAR NORTH BUT THINK CHANCE IS LOW ENOUGH
TO LEAVE OUT OF FORECAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FOR THE FIRST PART OF THE EXTENDED...SOME VARIATION IN AVAILABLE
MOISTURE AND PLACEMENT OF PRECIPITATION ASSOCIATED WITH AN ELONGATED
AND FAIRLY QUICKLY MOVING S/WV IN THE LOWER GREAT LAKES DURING THE
DAY ON SATURDAY. ECMWF IS THE WEAKEST WITH THIS SYSTEM...WHILE GFS
IS MOST LIMITED IN MOISTURE. BECAUSE CONFIDENCE IS FAIRLY LOW AT
THIS TIME...HAVE LEFT RAIN OUT OF THE FORECAST FOR NOW FOR ANOTHER
MODEL RUN WITH CONSISTENCY. NOTICED THAT 12Z RUN OF ECMWF HAS BACKED
OFF ON THE MOISTURE SOME...SO THE TREND MAY BE MORE TOWARD THE MORE
CONSISTENT AND DRIER GFS.

THE OVERALL PATTERN IS THEN ONE OF OVERALL RIDGING AND NW
FLOW...BRINGING IN DRY AND COOLER THAN NORMAL TEMPS. THE RIDGE
SHIFTS TO THE EAST DURING THE DAY ON MONDAY AS ANOTHER WEAK
SHORTWAVE PUSHES THROUGH ESPECIALLY THE NORTHERN FCST AREA BRINGING
A CHANCE OF SHOWERS AGAIN FOR THE NORTH...FOLLOWED BY ANOTHER RIDGE
WITH NW FLOW.

DAYTIME HIGHS WILL REMAIN IN THE 60S TO LOW 70S...WITH OVERNIGHT
LOWS EARLIER IN THE EXTENDED IN THE MID 40S AND SLOWLY RISING TO
NEAR 50/LOW 50S.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
LOW PRESSURE OVER NRN LWR MI TO STRENGTHEN AND TRACK THRU THE
GREAT LAKES TONIGHT. ASSOCIATED STRONG COLD FRONT TO SWEEP THRU
THE TAF SITES LATE TONIGHT. INITIAL WAVE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH STRONG LOW LEVEL JET HAS STAYED NORTH OF THE TAF SITES.

STORMS OVER INDIANA AND ILLINOIS AHD OF THE ADVANCING SFC COLD FRONT
EXPECTED TO ORGANIZE INTO A LINE WHICH WILL IMPACT THE TAF SITES
LATE THIS EVENING. STRONG TO SEVERE WINDS WILL BE POSSIBLE WITH
SOME OF THESE STORMS. HAVE MVFR CIGS AND IFR VSBYS WITH HEAVY
RAIN...BUT LOWER CIGS WILL BE POSSIBLE IN STRONGER STORMS.

ADDITIONAL SHOWERS...AND POSSIBLY EMBEDDED STORMS WILL OCCUR
ALONG THE COLD FRONT WHICH PUSHES THROUGH JUST BEFORE DAWN. HAVE
MVFR VSBYS AND CIGS WITH PREVAILING SHOWERS FOR THIS PERIOD...ALTHOUGH
CAN NOT RULE OUT THUNDER.

A SHARP WIND SHIFT TO THE NORTHWEST WILL OCCUR EARLY THURSDAY
AFTER THE FRONT PASSES. MVFR...POSSIBLY LOWER...CEILINGS WILL ALSO
BE FOUND IN THE WAKE OF THE FRONT THURSDAY MORNING. EXPECT IMPROVING
CONDITIONS TO VFR THURSDAY AFTN.

OUTLOOK...NO SIGNIFICANT WEATHER.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT THURSDAY FOR OHZ026-034-035-
     042>046-051>055-060>063-070>072-077-078.
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT THURSDAY FOR KYZ089>096.
IN...FLASH FLOOD WATCH UNTIL 8 AM EDT THURSDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...FRANKS
AVIATION...AR
Hazardous weather outlook, Sep 10, 9:47 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1047 PM EDT WED SEP 10 2014

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-120300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
1047 PM EDT WED SEP 10 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TONIGHT. A FEW STORMS MAY APPROACH SEVERE LIMITS INTO THE
EARLY MORNING HOURS WITH THE PRIMARY THREAT BEING GUSTY WINDS.
IN ADDITION...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL...RESULTING IN POSSIBLE FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-120300-
BRACKEN-ROBERTSON-MASON-LEWIS-LICKING-PICKAWAY-FAIRFIELD-ROSS-
HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1047 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD
THE REGION OVERNIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN POSSIBLE FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 8:28 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
928 PM EDT WED SEP 10 2014

INZ050-110200-
WAYNE IN-
928 PM EDT WED SEP 10 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
1000 PM EDT...

AT 926 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAGERSTOWN...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HAGERSTOWN...CENTERVILLE...FOUNTAIN CITY...RICHMOND...
FRANKLIN...EAST GERMANTOWN...JACKSONBURG...ECONOMY...
GREENS FORK...WILLIAMSBURG AND SPRING GROVE.

LAT...LON 3987 8522 3988 8521 4000 8521 4001 8517
      4001 8487 3982 8484 3980 8523

HATZOS
Special weather statement, Sep 10, 9:13 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1013 PM EDT WED SEP 10 2014

INZ050-OHZ042-060-110245-
WAYNE IN-DARKE OH-PREBLE OH-
1013 PM EDT WED SEP 10 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PREBLE...
SOUTHERN DARKE AND WAYNE COUNTIES THROUGH 1045 PM EDT...

AT 1012 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WAYNE LAKES TO MOUNT AUBURN...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ARCANUM...CENTERVILLE...RICHMOND...NEW PARIS...LEWISBURG...
ABBOTTSVILLE...MIDDLEBORO...SPRING GROVE...PITSBURG...CASTINE...
ELDORADO...ITHACA...WEST MANCHESTER AND GORDON.

LAT...LON 4001 8510 4001 8482 4005 8481 4006 8446
      3979 8454 3979 8523 3983 8523

HATZOS
Special weather statement, Sep 10, 9:54 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 PM EDT WED SEP 10 2014

OHZ051-110330-
MIAMI OH-
1054 PM EDT WED SEP 10 2014

...A STRONG THUNDERSTORM WILL AFFECT MIAMI COUNTY THROUGH 1130 PM
EDT...

AT 1052 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LAURA...
MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PLEASANT HILL...WEST MILTON...COVINGTON...PIQUA...TROY...
TIPP CITY...LUDLOW FALLS...GINGHAMSBURG...FARRINGTON...
GRAYSON...CASSTOWN...BROWN...FLETCHER AND HAVEN VIEW.

LAT...LON 4017 8403 3995 8404 3992 8405 3991 8416
      3991 8417 3992 8416 3992 8443 4010 8443
      4018 8418

HATZOS
Special weather statement, Sep 10, 10:33 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 PM EDT WED SEP 10 2014

INZ066-073-074-110415-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
1133 PM EDT WED SEP 10 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RIPLEY...WESTERN
DEARBORN AND SOUTHWESTERN FRANKLIN COUNTIES THROUGH 1215 AM EDT...

AT 1130 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF GREENSBURG TO 5 MILES SOUTHWEST
OF NORTH VERNON..MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OSGOOD...BATESVILLE...OLDENBURG...VERSAILLES...MILAN...
NAPOLEON...HOLTON...OTTER VILLAGE...BALLSTOWN...HUNTERSVILLE...
NEW MARION...REXVILLE...VERSAILLES LAKE...PENNTOWN AND BENHAM.

LAT...LON 3920 8545 3927 8530 3937 8530 3942 8504
      3893 8514 3893 8520 3891 8521 3891 8544

HATZOS
Special weather statement, Sep 10, 11:10 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 AM EDT THU SEP 11 2014

INZ073>075-080-110445-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-
1210 AM EDT THU SEP 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RIPLEY...SOUTHWESTERN
DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH 1245 AM EDT...

AT 1206 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
REXVILLE...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CROSS PLAINS...AVONBURG...FRIENDSHIP...VERSAILLES...DILLSBORO...
BENHAM...OLEAN...PLEASANT...MOOREFIELD...MOUNT STERLING...
FARMERS RETREAT AND FAIRVIEW.

LAT...LON 3900 8545 3903 8545 3914 8496 3903 8489
      3881 8489 3878 8521 3891 8521 3891 8544
      3891 8545 3899 8545

HATZOS
Special weather statement, Sep 10, 11:22 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT THU SEP 11 2014

INZ074-075-080-KYZ091>093-OHZ077-110500-
SWITZERLAND IN-OHIO IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-
HAMILTON OH-
1222 AM EDT THU SEP 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON...CAMPBELL...
BOONE...KENTON...SOUTHEASTERN DEARBORN...OHIO AND SWITZERLAND
COUNTIES THROUGH 100 AM EDT...

AT 1221 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW BALTIMORE TO PATE...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLERAIN TOWNSHIP...
RISING SUN...CHEVIOT...BURLINGTON...DELHI TOWNSHIP...READING...
UNIVERSITY OF CINCINNATI...FLORENCE...UNION...BLUE ASH...DOWNTOWN
CINCINNATI...NORWOOD...ERLANGER...FORT MITCHELL AND COVINGTON.

ALSO...IDLEWILD...DENT...ADDYSTON...NORTHGATE...FRANCISVILLE...NORTH
LANDING...BELLEVIEW...MACK...NORTHBROOK AND GROESBECK ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3928 8478 3928 8430 3922 8432 3884 8434
      3883 8466 3885 8478 3886 8478 3885 8480
      3888 8512

SNYDER

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Switzerland

When
September 10, 11:38 PM EST to 11:40 PM EST
Where
Switzerland County, 0.8 mi NNW of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.861, -84.885

A few large tree limbs were downed on Antioch Road due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539147.